Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Mar 27, 2017, 9:23 PM EDT for Clay County, North Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2017, 9:23 PM EDT (01:23 UTC)
- Expired
- Mar 27, 2017, 10:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clay County, NC
The radar
The Knoxville radar (KMRX), 124 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 1.4 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1908 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
229
WUUS54 KMRX 280123
SVRMRX
NCC043-280200-
/O.NEW.KMRX.SV.W.0043.170328T0123Z-170328T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
923 PM EDT MON MAR 27 2017
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Clay County in southwestern North Carolina...
* Until 1000 PM EDT
* At 923 PM EDT, a severe thunderstorm was located near Blairsville,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hayesville, Nantahala Lake, Shooting Creek, Tusquitee and
Brasstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3502 8396 3505 8397 3508 8391 3514 8383
3516 8375 3515 8373 3516 8365 3514 8366
3514 8364 3512 8364 3513 8362 3511 8362
3507 8357 3504 8356 3502 8352 3501 8352
3500 8350 3499 8400
TIME...MOT...LOC 0123Z 243DEG 29KT 3496 8395
HAIL...1.00IN
WIND...60MPH
$$
AMP.231 follow-up statement
607
WWUS54 KMRX 280140
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
940 PM EDT MON MAR 27 2017
NCC043-280200-
/O.CON.KMRX.SV.W.0043.000000T0000Z-170328T0200Z/
Clay NC-
940 PM EDT MON MAR 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR CLAY COUNTY...
At 940 PM EDT, a severe thunderstorm was located over Hayesville,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hayesville, Nantahala Lake, Shooting Creek, Tusquitee and Brasstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3502 8396 3505 8397 3508 8391 3514 8383
3516 8375 3515 8373 3516 8365 3514 8366
3514 8364 3512 8364 3513 8362 3511 8362
3507 8357 3504 8356 3502 8352 3501 8352
3500 8350 3499 8400
TIME...MOT...LOC 0140Z 238DEG 31KT 3503 8380
HAIL...1.00IN
WIND...60MPH
$$
AMP.23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 7:58 PM EDT, 1 hour 25 minutes earlier.
Area forecast discussion, Mar 27, 7:58 PM EDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service Morristown TN 758 PM EDT Mon Mar 27 2017 .AVIATION...Very slow moving storm system over the Mid Mississippi and Lower Ohio Valley is bringing some showers and thunderstorms to the Great Valley this evening. Movement of the area of rain is so slow that the terminals will be impacted for several hours through the late evening into the early morning. A trailing line of showers and thunderstorms currently over Middle Tennessee will likely weaken in the stabilizing late night airmass and pass through the Southern Appalachian region mainly in the form of rain showers. Kept much of the forecast period vfr with a chance of an mvfr ceiling or visibility reduction in rain and fog in some of the heavier showers. Some lower vfr ceilings may hang around through mid day on Tuesday until a cool front moves across the region. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. &&
Hazardous weather outlook, Mar 27, 2:59 PM EDT, 6 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 259 PM EDT Mon Mar 27 2017 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-281900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 259 PM EDT Mon Mar 27 2017 /159 PM CDT Mon Mar 27 2017/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to potentially severe thunderstorms are expected this afternoon and evening for the Cumberland Plateau and the Tennessee Valley. Some of these storms will be capable of producing damaging wind gusts and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Another storm system will move across the Tennessee Valley Thursday producing showers and thunderstorms. Some of these storms may become severe across the Plateau and southeast Tennessee by late afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening, and again Thursday.
In the hours before
Special weather statement, Mar 27, 8:06 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Morristown TN
806 PM EDT MON MAR 27 2017
TNZ013-014-036-037-280045-
Anderson TN-Claiborne TN-Campbell TN-Union TN-
806 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CLAIBORNE...NORTHEASTERN
ANDERSON...CENTRAL CAMPBELL AND NORTHERN UNION COUNTIES UNTIL 845 PM
EDT...
At 806 PM EDT, Doppler radar was tracking a strong thunderstorm near
La Follette, moving northeast at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
La Follette, New Tazewell, Tazewell, Jacksboro, Harrogate, Caryville,
Lake City, Norris, Springdale, Cove Lake S.p., Cumberland Gap,
Arthur, Sharps Chapel, Sandlick, Disney, Norris Dam S.p., Clairfield,
Powell River Preserve, Fincastle and White Oak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee...and southwestern Virginia.
LAT...LON 3660 8363 3647 8347 3617 8412 3631 8427
3659 8402 3658 8369 3660 8367
TIME...MOT...LOC 0006Z 230DEG 35KT 3632 8410
AMP.23Special weather statement, Mar 27, 8:18 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Morristown TN
818 PM EDT MON MAR 27 2017
NCZ060-TNZ087-102-280100-
Cherokee NC-East Polk TN-Southeast Monroe TN-
818 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...SOUTHEASTERN POLK AND
SOUTHEASTERN MONROE COUNTIES UNTIL 900 PM EDT...
At 817 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ducktown, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Murphy, Ducktown, William L. Davenport Refuge, Violet, Hot House,
Copperhill, Hiawasse Dam, Marble, Culberson and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3504 8444 3537 8405 3535 8403 3531 8404
3527 8401 3524 8401 3522 8397 3523 8391
3516 8384 3499 8415 3499 8439
TIME...MOT...LOC 0017Z 231DEG 25KT 3502 8431
AMP.23Special weather statement, Mar 27, 8:34 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
834 PM EDT MON MAR 27 2017
TNZ015-VAZ001-280115-
Hancock TN-Lee VA-
834 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HANCOCK AND EASTERN
LEE COUNTIES UNTIL 915 PM EDT...
At 834 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sneedville, moving northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sneedville, Jonesville, Pennington Gap, St. Charles, Evanston, Rose
Hill and Pattonsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee...and southwestern Virginia.
LAT...LON 3670 8291 3667 8295 3661 8298 3647 8327
3661 8340 3672 8326 3674 8320 3674 8314
3675 8313 3678 8313 3680 8310 3683 8310
3684 8308 3685 8307
TIME...MOT...LOC 0034Z 230DEG 24KT 3657 8331
AMP.23Special weather statement, Mar 27, 8:52 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
852 PM EDT MON MAR 27 2017
NCZ060-280130-
Cherokee NC-
852 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEROKEE COUNTY UNTIL 930
PM EDT...
At 852 PM EDT, Doppler radar was tracking a strong thunderstorm near
Murphy, moving northeast at 25 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Andrews, Murphy, Hiawasse Dam, Marble and Unaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3515 8421 3525 8410 3529 8403 3527 8401
3524 8401 3522 8397 3523 8389 3526 8384
3526 8380 3525 8377 3524 8373 3522 8371
3520 8373 3514 8383 3514 8386 3512 8386
3501 8407
TIME...MOT...LOC 0052Z 229DEG 23KT 3514 8408
AMP.23Special weather statement, Mar 27, 9:15 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
915 PM EDT MON MAR 27 2017
TNZ071-072-086-087-280200-
Blount Smoky Mountains TN-Northwest Monroe TN-NW Blount TN-
Southeast Monroe TN-
915 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BLOUNT AND CENTRAL
MONROE COUNTIES UNTIL 1000 PM EDT...
At 915 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Madisonville, moving northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Tellico Plains, Citico Beach, Tariffville, Mount Vernon, Citico,
Talassee, Happy Valley and Deals Gap.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3527 8438 3533 8441 3533 8440 3540 8441
3540 8443 3543 8444 3569 8398 3551 8389
3547 8392 3546 8396 3541 8402 3539 8401
3536 8402
TIME...MOT...LOC 0115Z 245DEG 35KT 3538 8432
AMP.23Special weather statement, Mar 27, 9:19 PM EDT, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
919 PM EDT MON MAR 27 2017
TNZ037>039-069-070-280200-
Jefferson TN-Hamblen TN-Union TN-Knox TN-Grainger TN-
919 PM EDT MON MAR 27 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHERN
JEFFERSON...GRAINGER...SOUTHEASTERN UNION AND SOUTHWESTERN HAMBLEN
COUNTIES UNTIL 1000 PM EDT...
At 919 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Plainview, or 9 miles northeast of Knoxville, moving
northeast at 40 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Knoxville, Morristown, Jefferson City, Rutledge, White Pine,
Plainview, New Market, Strawberry Plains, Halls, Blaine, Luttrell,
Thorn Hill, House Mountain S.p., Buffalo Springs, Panther Creek S.p.,
Alpha, Maloneyville, Mascot and Joppa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 1100 PM EDT for
eastern Tennessee.
LAT...LON 3640 8344 3612 8326 3602 8362 3604 8365
3604 8367 3601 8367 3594 8390 3609 8400
3637 8358 3637 8356 3635 8354 3636 8353
3636 8352 3637 8351 3637 8349 3638 8350
3637 8345 3640 8346
TIME...MOT...LOC 0119Z 242DEG 35KT 3607 8382
AMP.23The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:18 PM EDT | Special Weather Statement | MRX | Cherokee | 42 min |
| Mar 27, 8:52 PM EDT | Special Weather Statement | MRX | Cherokee | 38 min |
| Mar 28, 12:29 AM EDT | Special Weather Statement | MRX | Cherokee, Clay | 61 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.